Meropenem-induced Stevens-Johnson syndrome/toxic epidermal necrolysis in a patient with known type IV penicillin hypersensitivity

BMJ Case Rep. 2019 Aug 20;12(8):e230144. doi: 10.1136/bcr-2019-230144.

Abstract

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are considered variants of a disease continuum that results in a life-threatening exfoliative mucocutaneous disease. These are categorised as type IV cell-mediated delayed hypersensitivity reactions, and antibiotics are often implicated as a cause. Penicillins and other beta-lactam antibiotics are known to cause both immediate and delayed hypersensitivity reactions. While immediate IgE-mediated cross-reactivity between penicillins and carbapenems is well studied, less information on the risk of type IV delayed cell-mediated cross-reactivity between the two is available. We present a case of meropenem-induced SJS in a patient with documented history of SJS from amoxicillin. There are few cases of cross-reactivity with carbapenems reported in the literature, but based on the potential for life-threatening reaction, it is likely prudent to avoid the use of any beta-lactams in a patient with a history of SJS, TEN or any other severe cutaneous adverse reactions to another beta-lactam antibiotic.

Keywords: contraindications and precautions; dermatology; drugs: infectious diseases.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Anti-Bacterial Agents / adverse effects*
  • Drug-Related Side Effects and Adverse Reactions
  • Female
  • Humans
  • Meropenem / adverse effects*
  • Penicillins / adverse effects*
  • Stevens-Johnson Syndrome / diagnosis*
  • Stevens-Johnson Syndrome / immunology
  • Treatment Outcome
  • beta-Lactams / adverse effects*

Substances

  • Anti-Bacterial Agents
  • Penicillins
  • beta-Lactams
  • Meropenem